Phone numbers
Treatment enquiries: 0330 056 6020
General enquiries: 0800 138 8680
Make an Enquiry
dee-johnson-chelmsford.jpg

Page medically reviewed by Dee Johnson (Mbacp, MNCS), Addiction Therapist at Priory Hospital Chelmsford.

Benzodiazepines, which are also sometimes referred to as benzos, are a class of prescription drugs used to treat a number of medical conditions. These can include mental health conditions such as anxiety, insomnia and panic disorder, as well as physical health conditions, including certain seizure disorders.

Some of the most well-known benzos include names such as Xanax, Valium, and Ativan. They work by enhancing the effects of a neurotransmitter, gamma-aminobutyric acid (GABA), in the brain. This results in calming and sedative effects, which can provide relief to people struggling with anxiety or sleep problems. However, this calming effect, as well as other benzodiazepine side effects, can be very addictive to some people.

In this guide, we'll look at benzodiazepine addiction and its associated risks, with a specific focus on recognising the signs of benzodiazepine overdose and knowing what to do in such a critical situation.

Can you overdose on benzos?

If you take benzodiazepines in excessive amounts, or mix them with other substances such as alcohol or opioids, this can lead to a potentially life-threatening overdose. The risk of overdose is higher if you take benzos recreationally, obtain them from unsafe sources or don’t use them in the way your doctor has prescribed.

Understanding the signs and symptoms of benzodiazepine overdose is crucial, as getting help quickly in these situations can be the difference between life and death.

In the following sections, we’ll explore the symptoms to watch out for, so you can act swiftly if you’re ever faced with the possibility of a benzodiazepine overdose.

Benzodiazepine overdose symptoms

Being able to recognise the symptoms of a benzodiazepine overdose is really important, both for people who might be at risk, and those who want to help someone in distress.

Benzodiazepine overdose symptoms can appear suddenly and can vary in intensity. The key symptoms to be aware of include:

  • Extreme drowsiness or being unable to stay awake
  • Confusion and cognitive impairment
  • Slurred speech and difficulty speaking
  • Unsteady or impaired co-ordination
  • Muscle weakness
  • Shallow or slow breathing
  • Blurred or double vision
  • Dilated pupils
  • Rapid heartbeat or irregular pulse
  • Sweating profusely
  • Low blood pressure
  • Nausea and vomiting
  • Seizures
  • Loss of consciousness

If you or someone you know is experiencing these symptoms after taking benzodiazepines, it’s critical that you get immediate medical help from a healthcare professional.

What to do if you think you are overdosing on benzos

If you think that you or someone you’re with is experiencing a benzodiazepine overdose, it’s crucial that you act quickly. Time is a critical factor in overdose situations and getting help fast can save lives. Here’s what you should do:

  1. Call 999 – the first and most immediate step is to call for professional medical help through the emergency services. Tell the operator that you suspect the person has overdosed on benzodiazepines and provide your location. Paramedics will be able to give life-saving treatment on-site and take the person to hospital for further care
  2. Stay with the person – if you’re with someone who’s experiencing an overdose, it’s important that you stay with them to monitor their condition and provide reassurance. Keep the person awake, alert and sat up, if possible. If they’re unable to sit up, make sure they’re lying on their side in the recovery position
  3. Don’t attempt to ‘wait it out’ – avoid trying to counteract the overdose by waiting for it to pass on its own. Also, don’t use any ‘home remedies’ such as forcing the person to be sick, encouraging them to drink coffee, or letting them ‘sleep it off’. All of these things carry their own risks. Professional medical help is the only effective way to manage benzodiazepine overdose

Remember, acting quickly can make a big difference in the outcome of an overdose. Home remedies or self-treatment methods can be ineffective and, in some cases, dangerous. In overdose situations, the best course of action is always to call the emergency services and follow their guidance while waiting for professional help to arrive.

Get help for benzodiazepine addiction

If you're worried about overdosing on benzodiazepines, it might be that you're aware you might have an addiction problem. In the first instance, you should ensure you’re taking any benzodiazepines in line with how your GP has prescribed them. They will have carefully considered the risk of addiction when prescribing your dose.

If you think you are developing a dependence, getting help is a crucial step in breaking free from benzodiazepine addiction. Your first point of contact should be your GP, who can provide you with guidance, referrals and support. Also, private providers like Priory offer professional addiction treatment programmes that can be tailored to your specific needs. Addiction treatment at Priory includes:

  • A free addiction assessment
  • Detoxification (detox), if needed, to remove all traces of drugs from your system and help with benzodiazepine withdrawal symptoms
  • Individual and group therapy, which will help you to address the psychological and behavioural aspects on your addiction
  • Free aftercare for 12 months following your addiction treatment programme (aftercare is provided for life at Priory Hospital Roehampton)

Professional treatment can provide you with the tools and support you need to overcome benzodiazepine addiction and work towards a healthier, drug-free life. Remember, you don't have to face addiction alone; there are resources and professionals available to help you get back on track.

Start Your Journey to Recovery

For details of how Priory can provide you with assistance regarding addiction treatment and rehabilitation, please call 0330 056 6023 or book a FREE ADDICTION ASSESSMENT.

Can't find what you're looking for?
Contact us by phone: 0330 056 6020 or Make an Enquiry